Alert archive / Idaho / Wind Advisories in 2024

Wind Advisory 9, NWS Missoula, MT

August 23, 2024Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Aug 23, 2024, 7:26 AM MDT for Lemhi County, Idaho. It took effect at Aug 23, 2024, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2024, 7:26 AM MDT (13:26 UTC)
In effect from
Aug 23, 2024, 12:00 PM MDT
Expired
Aug 23, 2024, 7:50 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 1.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS75 KMSO 231326
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
726 AM MDT Fri Aug 23 2024

IDZ009-010-240300-
/O.NEW.KMSO.WI.Y.0009.240823T1800Z-240824T0300Z/
Western Lemhi County-Eastern Lemhi County-
726 AM MDT Fri Aug 23 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS 
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
053 
WWUS75 KMSO 240150
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
750 PM MDT Fri Aug 23 2024

IDZ009-010-240300-
/O.CAN.KMSO.WI.Y.0009.000000T0000Z-240824T0300Z/
Western Lemhi County-Eastern Lemhi County-
750 PM MDT Fri Aug 23 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 23, 1:58 AM MDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 1:58 AM MDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
158 AM MDT Fri Aug 23 2024

.DISCUSSION...

Key Messages:

- Thunderstorms return this afternoon. Few strong/severe
  thunderstorms into early evening, with potential gusts over 60
  mph along with hail.

- Strong southerly wind gusts 35-45 mph for Lemhi County and
  southwest Montana today.

- Much cooler and showery this weekend.

- Frost potential Monday morning, again late next week.

Here are the details:

Southerly flow really picks up today as a large Pacific trough
comes onshore. The first impact will be strong southerly winds
(gusts 30-45 mph) late morning through early evening, especially
across Lemhi County and southwest Montana. Thunderstorms will also
return by early afternoon, quickly spreading northward. Shear and
instability parameters will be sufficient for a few strong/severe
storms. Isolated severe wind gusts over 60 mph are showing up in
some high resolution models, especially along the Divide and in
northwest Montana. A secondary threat will be hail. Winds and
thunderstorms diminish quickly by sunset.

The Pacific trough comes through the Northern Rockies over the
weekend with much cooler temperatures (valley highs in the 70s for
north-central Idaho and 60s/low 70s across western Montana). It
will also be showery and breezy. There is a 30-40% probability of
over 0.10 inch of rain for valleys north of I-90, 50-60% from I-90
southward. The heaviest rain totals are forecast for the terrain
of north-central Idaho and west-central Montana with average
values of 0.25-0.45 inch.

The upper level flow becomes zonal (westerly) for Monday afternoon and
Tuesday which allows for warming and drying across the Northern
Rockies. This flow pattern does allow for gusty westerly winds to
potentially mix down to the surface during the afternoon and
evening hours. There is good agreement on a trough dropping out of
Canada by Wednesday for a chance of showers and a brief cool down.
Snow levels drop to 7500 feet in the Glacier Region, thus a light,
fresh coat of snow is possible on the higher peaks. Behind the
trough, a ridge builds up again (85% chance) with high
temperatures warming to seasonable levels, along with drier
conditions.

Another potential impact is frost. Monday morning will feature a
50-70% probability of frost for the higher valleys along the
Divide such as Seeley Lake and Deer Lodge. There is a 10-20%
chance for Butte and the Bitterroot Valley. Thursday morning looks
to be slightly cooler with frost probabilities of 30% for the
Bitterroot Valley, 10-20% for Missoula and Kalispell.

&&

.AVIATION...Southerly winds really pick up late this morning into
the afternoon with gusts of 25-40 kts for terminal sites.
Shear and instability will also increase as a disturbance lifts
across the Northern Rockies and interacts with monsoonal moisture.
Scattered thunderstorms look to initiate around 23/20Z and quickly
spread northward. Isolated severe wind gusts over 50 kts are
showing up in some high resolution models, especially along the
Divide and in northwest Montana. A secondary threat will be hail.
Southerly winds will be replaced by westerly winds later in the
afternoon as a cold front presses west to east across the region.
Winds and thunderstorms diminish quickly by sunset.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:48 PM MDTSpecial Weather StatementMSOLemhi27 min
Aug 23, 2:23 PM MDTSpecial Weather StatementMSOClearwater52 min
Aug 23, 3:17 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOIdaho28 min

Nearby

Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.